Alert archive / Iowa / Heat Advisories in 2012
Heat Advisory 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this heat advisory at Jul 24, 2012, 4:09 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jul 24, 2012, 12:00 PM CDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2012, 4:09 AM CDT (09:09 UTC)
- In effect from
- Jul 24, 2012, 12:00 PM CDT
- Expired
- Jul 25, 2012, 8:00 PM CDT
- In force
- 32 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2470 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Jul 24, 3:30 AM CDT, 39 minutes earlier.
Area forecast discussion, Jul 24, 3:30 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE JUL 24 2012
.SYNOPSIS...
ELONGATED BAND OF CONVECTION EXTENDS FROM MN INTO FAR NORTHEAST
IA AND SOUTHWEST WI SLIDING E/SE ALONG CORRIDOR OF HIGH
PRECIPITABLE WATER OF AROUND 2 INCHES. BACKBUILDING CONTINUES
ON WESTERN FLANK OF CONVECTION IN ZONE OF STRONG ELEVATED MOIST
TRANSPORT ON 30-35+ KT SWLY 850 MB JET. SFC ANALYIS PLACES
FRONTAL ZONE FROM NORTHERN IL THROUGH NORTHWEST IA TO WEAK LOW
NEAR MITCHELL SD.
&&
.SHORT TERM...TODAY AND TONIGHT...
PRESSURE FALL AXIS STRENGTHENING FROM NORTHEAST IA TO CENTRAL IL
COUPLED WITH FORCING PROGS AND PROPAGATION VECTORS SUPPORT
MOVEMENT AND/OR ADDITIONAL DEVELOPMENT OF CONVECTION INTO NE
AND E PORTIONS OF CWA THIS AM... ROUGHLY NEAR AND EAST OF
KDBQ-KVYS CORRIDOR AND HAVE HIGHEST POPS IN THAT ZONE WITH POPS
TAPERING OFF TO THE SOUTHWEST. WILL HAVE TO WATCH FOR STRONG
TO SEVERE WINDS PER 52 KT GUST RECENTLY AT KDEH AND 37 KT GUST AT
KPDC. FOR THIS AFTN... NO REAL TRIGGER OF SIGNIFICANT FORCING
MECHANISM APPARENT ATTIM... BUT CANT RULE OUT FEW STORMS WITH ANY
OUTFLOW BOUNDARIES AND WITH MAIN SFC BOUNDARY AND WEAK LLVL
CONVERGENCE WITH HEATING NEAR TO SW OF KCID-KMUT. IN ADDITION
COULD SEE SOME CONVECTION LINGERING IN OR NEAR NE CWA FOR A WHILE.
AS FOR HIGHS TDY... VERY CHALLENGING WITH POTENTIAL FOR SIGNIFICANT
BUST GIVEN DEBRIS CLOUDS AND SFC FRONT STALLED ACROSS AREA ALONG
WITH POTENTIAL OUTFLOWS. OVERALL SHOULD SEE COOLEST READINGS NE
WHERE LIKELIHOOD SOME CONVECTION IN OR NEARBY TO ALLOW DEBRIS CLOUDS
TO LINGER THE LONGEST. TEMPS LIKELY TO TOP OUT ONLY IN THE 80S
NEAR TO NE OF KDBQ-KVYS LINE. EXTRAPOLATION OF CONVECTION AND
CLOUDS WOULD SUPPORT AREAS SW OF KCID-KMUT-KGBG TO SEE THE MOST
SUNSHINE AND THEREFORE THE HOTTEST TEMPS TDY THAT WILL BE BACK
WELL INTO THE 90S TO L100S AGAIN. WITH DEWPTS HIGHER AS MOISTURE
POOLS ALONG THE STALLED FRONT EXPECT HEAT INDEX READINGS AS HIGH
AS NEAR 110 SW OF KCID-KMUT-KGBG AND HAVE THEREFORE GONE WITH HEAT
ADVISORY FOR S/SW SECTIONS THIS AFTN. PROBABLY THE BIGGEST BUST
POTENTIAL ON TEMPS TDY WILL BE IN THE CORRIDOR BETWEEN KCID AND
KMUT TO KDBQ AND KMLI... WHERE BOUNDARY NEARBY AND GREATEST AMOUNT
OF UNCERTAINTY ON DURATION OF CLOUDS.
TNGT... STALLED FRONT WILL BEGIN LIFTING BACK NORTH AS WARM FRONT
AS LOW PRESSURE DVLPS AND HEADS FROM DAKOTAS TO MN ATTENDANT TO
VIGOROUS SHORTWAVE HEADING E THROUGH MANITOBA. WILL HAVE PCPN CHCS
FOR ELEVATED WARM... MOIST TRANSPORT ON VEERING SWLY LOW LEVEL
JET WITH PCPN CHCS SHIFTING NE OVRNGT. WARM FRONT ANTICIPATED NEAR
TO NE OF KCID-KMLI AXIS BY 12Z. LOWS NORTH OF THE FRONT IN THE
U60S/L70S... WITH WIDESPREAD 70S TO THE SOUTH. MCCLURE
.LONG TERM...WEDNESDAY THROUGH MONDAY...
COLD FRONTAL PASSAGE WEDNESDAY NIGHT WILL BRING A TRANSITION TO A
COOLER...AND LIKELY WETTER PATTERN THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. AHEAD OF THE FRONT...WEDNESDAY WILL BE ANOTHER DAY OF
EXTREME HEAT AND POSSIBLE RECORD HIGHS.
SURFACE LOW DEVELOPING IN THE PLAINS IS PROGGED TO ROLL EAST ACROSS
SOUTHERN MN INTO WI ON WED...PLACING THE LOCAL FORECAST AREA IN ITS
WARM SECTOR DURING THE DAY. RESULTING SW WINDS AND DEEP MIXING INTO
THE PREFRONTAL THERMAL RIDGE ALOFT UNDER THE FLATTENING PLAINS UPPER
RIDGE...WHERE 850 MB TEMPERATURES WILL BE IN THE RANGE OF 24 TO 26
DEG C...SHOULD DRIVE TEMPERATURES WELL ABOVE 100 IN MOST PLACES.
BASED ON FORECAST SOUNDINGS INDICATING MIXING OUT TO 750 OR 700
MB...HIGHS IN THE 105 TO 107 RANGE LOOK REASONABLE AND HAVE GONE
NEAR TO SLIGHTLY ABOVE A BLEND OF ECMWF AND NAM MOS HIGHS...RANGING
FROM 102 NORTH TO 106 SOUTH. THIS WILL APPROACH OR POSSIBLY EXCEED
RECORDS FOR JULY 25...WHICH ARE INCLUDED IN THE CLIMATE SECTION. THE
ENHANCED MIXING SHOULD DRY DEWPOINTS INTO THE 60S AND POSSIBLY 50S
AND RESULT IN A HOT SOUTHWEST BREEZE FROM 15 TO 25 MPH FROM LATE
MORNING THROUGH AFTERNOON. THIS COMBINATION SHOULD LIMIT HEAT INDEX
VALUES TO NO HIGHER THAN 110 IN MOST PLACES. WILL THUS HAVE THE HEAT
ADVISORY THAT STARTS TODAY EXPANDING TO COVER THE ENTIRE FORECAST
AREA AT NOON ON WEDNESDAY WHEN HEAT INDEX VALUES SHOULD BEGIN TO TOP 105.
FOR NOW...WILL HAVE AN EXPIRATION TIME OF 7 PM...BUT MAY NEED TO
EXTEND INTO EVENING DEPENDING ON TIMING AND EFFECTS OF THE
APPROACHING COLD FRONT. THE FRONT IS NOW SHOWN TO NOT REACH THE
FORECAST AREA UNTIL AFTER 7 PM BY MOST MODELS...AND HAVE THUS SCALED
BACK POPS FOR POSSIBLE CONVECTION ALONG OR JUST AHEAD OF THE FRONT
TO SLIGHT CHANCES...AND THESE ONLY COVER THE FAR NORTHWEST.
WEDNESDAY NIGHT...A COMPLEX OF POST FRONTAL SHOWERS AND THUNDERSTORMS
SHOULD FOLLOW THE SOUTHEAST MOVING COLD FRONT AND MID LEVEL
SHORTWAVE THAT PASSES THROUGH. WILL CONTINUE THE LIKELY POPS ACROSS
THE NORTHWEST...TAPERING TO CHANCES IN THE SOUTHEAST...WHERE THE
LATER EVENING/OVERNIGHT TIMING MAY HAVE LESS INSTABILITY AND TO WORK
WITH. RAIN CHANCES FOR THURSDAY ARE KEPT MAINLY FOR POSSIBLE
LINGERING POST FRONTAL PRECIPITATION THAT WOULD BE MOST LIKELY IN
THE MORNING BEFORE A PERIOD OF SHORTWAVE SUBSIDENCE FOLLOWS IN THE
AFTERNOON. HIGHS IN THE UPPER 80S TO AROUND 90 WILL BE DEPENDENT ON
AFTERNOON SUNSHINE. A REINFORCING COOL FRONT DROPS THROUGH THU
NIGHT...FOLLOWED BY HIGH PRESSURE AND NW FLOW ALOFT THAT WILL
DOMINATE THE REGION FRIDAY THROUGH SATURDAY WITH DRY WEATHER AND
HIGHS IN THE 80S WHILE OVERNIGHT LOWS COOL BACK INTO THE 60S.
SUNDAY INTO MONDAY...THE GFS AND ECMWF SHOW A CENTRAL PLAINS LOW
APPROACHING SUNDAY...THEN PASSING ACROSS SOUTHERN IA OR NORTHERN MO
LATE MON INTO TUE. THE MODELS DEPICT RAIN DEVELOPING ALONG AND NORTH
OF A WARM FRONT OUT IN ADVANCE ACROSS MUCH OF THE FORECAST
AREA...RESULTING IN CHANCE POPS FOR SUNDAY INTO MONDAY. DEPENDING ON
HOW THIS EVOLVES...CURRENT HIGHS IN THE MID TO UPPER 80S MAY BE TOO
OPTIMISTIC. BEYOND...THE UPPER RIDGE IS SHOWN REBUILDING BACK OVER
THE PLAINS TOWARD MID WEEK...WHICH MAY BRING BACK THE VERY WARM
TEMPERATURES. SHEETS
&&
.AVIATION...
VFR CONDITIONS CONTINUE THIS EVENING AT ALL TAF SITES WITH LIGHT
AND VARIABLE WINDS. A COMPLEX OF THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN MINNESOTA...AND IS A FLOW REGIME THAT WILL BRING IT EAST-
SOUTHEAST INTO SOUTHERN WISCONSIN OVERNIGHT AND TUESDAY MORNING.
THERE IS SOME POTENTIAL THAT IF IT CAN DEVELOP AN OUTFLOW BOUNDARY
THAT IT MAY BE ABLE TO GENERATE MORE STORMS FARTHER SOUTH...WHICH
MIGHT AFFECT KDBQ...KCID AND POSSIBLY EVEN KMLI. HOWEVER...THIS
POTENTIAL DOES NOT LOOK ESPECIALLY LIKELY AND HAVE PUT ONLY VCTS
GROUPS IN THE TERMINAL FORECASTS AND WILL HAVE TO UPDATE AS
CONVECTIVE TRENDS DEVELOP. HOWEVER...IN CASE THIS STORM COMPLEX
DOES COME DOWN INTO THE AREA...MVFR CIGS AND VSBYS ARE POSSIBLE IN
LIGHT TO MODERATE RAIN TUESDAY MORNING. OTHERWISE...EXPECT VFR
CONDITIONS. THE BOUNDARY IN THE VICINITY WILL KEEP WINDS LIGHT
OVERNIGHT...BUT TUESDAY KDBQ...KMLI AND KCID SHOULD DEVELOP EAST-
SOUTHEAST WINDS AROUND 12KTS. KBRL WILL STILL BE SOUTHWEST NEAR OR
BELOW 10KTS. LE
&&
.CLIMATE...
RECORD HIGHS FOR JULY 25...
MOLINE.........105 IN 1940
CEDAR RAPIDS...105 IN 1940
DUBUQUE........102 IN 1940
BURLINGTON.....107 IN 1936
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR DES
MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-WARREN.
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR CLARK-
SCOTLAND.
&&
MCCLURE/SHEETSHazardous weather outlook, Jul 23, 4:38 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 AM CDT MON JUL 23 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 438 AM CDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME LIKELY BY TONIGHT...MAINLY NORTH OF INTERSTATE 80. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. HEAT INDEX READINGS OF 100 TO 105 ARE LIKELY THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS NEARLY EACH DAY TUESDAY THROUGH SUNDAY. TUESDAY AND WEDNESDAY...THERE IS SMALL POTENTIAL FOR SEVERE STORMS WITH DAMAGING WIND AND LARGE HAIL IN THE AFTERNOON AND EVENING HOURS...MAINLY NORTH OF INTERSTATE 80. IT IS TOO SOON TO DETERMINE THE SEVERE WEATHER POTENTIAL WITH STORMS FORECAST FOR THURSDAY THROUGH NEXT WEEKEND. HEAT WILL CONTINUE TO BUILD OVER THE REGION UNTIL A COLD FRONT PUSHES THROUGH WEDNESDAY NIGHT. HIGH TEMPERATURES WILL REACH THE 90S TO AROUND 100 OVER MUCH OF THE AREA TUESDAY AND WEDNESDAY. HEAT INDEX VALUES WILL BE AS HIGH AS 100 TO 105 TUESDAY...THEN REACHING AS HIGH AS 105 TO NEAR 110 WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR NORTHERN PORTIONS OF THE OUTLOOK AREA. MCCLURE/SHEETS
In the hours before
Special weather statement, Jul 24, 3:54 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT TUE JUL 24 2012
ILZ001-002-240945-
JO DAVIESS-STEPHENSON-
354 AM CDT TUE JUL 24 2012
...LINE OF STORMS WITH STRONG GUSTY WINDS APPROACHING...
AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTH OF
WARREN TO 15 MILES NORTH OF SCALES MOUND...MOVING SOUTHEAST AT 45
MPH.
* THUNDERSTORMS WILL BE NEAR...
SCALES MOUND AROUND 400 AM CDT...
APPLE RIVER AROUND 410 AM CDT...
STOCKTON AND WARREN AROUND 420 AM CDT...
NORA AROUND 425 AM CDT...
WINSLOW AROUND 430 AM CDT...
LENA AROUND 435 AM CDT...
THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING WINDS FROM 35 MPH
TO AROUND 50 MPH... AND THIS WILL CONTINUE TO BE THE MAIN THREAT
AS THEY MOVE ACROSS PORTIONS OF THE AREA EARLY THIS MORNING. IN
ADDITION... VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
CAN ALSO BE EXPECTED.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS LINE OF STORMS HAS
PASSED.
LAT...LON 4250 8941 4246 8939 4220 8939 4219 8962
4251 9039 4251 9015
TIME...MOT...LOC 0850Z 297DEG 39KT 4298 8989 4267 9033The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:54 AM CDT | Special Weather Statement | DVN | Stephenson | 51 min |
| Jul 24, 4:26 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 49 min |
Nearby
Heat Advisories in Iowa, 2012Heat Advisories in Illinois, 2012Heat Advisories in Missouri, 2012Every heat advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.